Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 234, NWS Dodge City, KS

August 31, 2006Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 31, 2006, 9:45 PM CDT for Ellis County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2006, 9:45 PM CDT (02:45 UTC)
Expired
Aug 31, 2006, 10:30 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 151 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1769 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.2
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 010245
SVRDDC
KSC051-010330-
/O.NEW.KDDC.SV.W.0234.060901T0245Z-060901T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
945 PM CDT THU AUG 31 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS.

* UNTIL 1030 PM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTHWESTERN ELLIS COUNTY...OR ABOUT 12 MILES NORTH OF
  ELLIS. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHWESTERN ELLIS COUNTY...

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3912 9958 3897 9958 3897 9925 3912 9932

$$

RITTERLING
2 follow-up statements
000 
WWUS53 KDDC 010302
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1002 PM CDT THU AUG 31 2006

KSC051-010330-
/O.CON.KDDC.SV.W.0234.000000T0000Z-060901T0330Z/
ELLIS KS-
1002 PM CDT THU AUG 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN ELLIS COUNTY...

AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN ELLIS
COUNTY...OR ABOUT 11 MILES NORTH OF ELLIS. THIS STORM WAS NEARLY
STATIONARY.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE KILLER. REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3912 9958 3897 9958 3897 9925 3912 9932

$$

RITTERLING
000 
WWUS53 KDDC 010326
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1026 PM CDT THU AUG 31 2006

KSC051-010336-
/O.EXP.KDDC.SV.W.0234.000000T0000Z-060901T0330Z/
ELLIS KS-
1026 PM CDT THU AUG 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELLIS COUNTY
EXPIRES AT 1030 PM CDT...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

THE STORM HAS EXITED THE WARNED AREA.

LAT...LON 3912 9958 3897 9958 3897 9925 3912 9932

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:20 AM CDT, 18 hours 25 minutes earlier.

Area forecast discussion, Aug 31, 3:20 AM CDT, 18 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT THU AUG 31 2006

.DISCUSSION...

DAYS 1-2...

NOT SHORT OF CHALLENGES THIS MORNING IN TRYING TO SORT OUT THE FCST
THROUGH 12Z SATURDAY.  IT REALLY ISNT A MATTER OF IF IT WILL RAIN
THROUGH SAT MORNING...BUT WHEN/HOW MUCH/HOW MANY ROUNDS.  IT
CERTAINLY WONT BE CONTINUOUSLY RAINING THROUGH THE PERIOD...BUT
THERE ARE STRONG SIGNALS OF AT LEAST TWO COHERENT EPISODES OF
CONVECTIVE PCPN IMPACTING WESTERN KANSAS.

31/00Z ANALYSIS SHOWED QUITE THE BAROCLINIC SYSTEM MOVING THROUGH
THE NORTHERN ROCKIES.  STRONG H7 COLD FRONT WAS PUSHING THROUGH
WESTERN MT AND NORTHWESTERN WY WITH NEW OCCLUSION DEVELOPING AROUND
GREAT FALLS. 00Z 850MB AND SFC OBS SHOWED COLD FRONTOGENESIS
OCCURRING IN THE LOW LEVELS OVER SOUTH CENTRAL THROUGH EAST CENTRAL
MT. BY 06Z...VERY STRONG SFC FGEN OCCURRING IN SOUTHEASTERN MT WITH
40-45 KNOT WIND GUSTS OUT OF THE NORTHWEST OCCURRING OVER A LARGE
PORTION OF EASTERN MT. THIS FRONT AT THE SURFACE WILL CHARGE SOUTH
REACHING THE CHEYENNE RIDGE AREA BY 15Z...EXTENDING NORTHEAST INTO
NORTH CENTRAL NEB. 00Z ANALYSIS AND WV LOOP ALSO SUGGESTED AN
IMPORTANT 200MB SUBTROP JET STREAK FROM SOUTHERN CAL INTO WESTERN CO.
THIS JET IS SHOWN BY NAM/GFS/UKMET TO NOSE INTO WEST CENTRAL KS BY
LATE THIS AFTN...PROVIDING ENHANCED LIFTING COINCIDENT WITH THE
SOUTHWARD MOVING FRONT. THE FRONT SHOULD SLOW DOWN THIS AFTERNOON
DUE TO BOTH DYNAMIC AND DIURNAL EFFECTS.

BY 21Z SHOULD SEE FAIRLY VIGOROUS CONVECTIVE DEVELOPMENT ALONG THE
FRONT NEAR THE I-70 CORRIDOR OF EAST CENTRAL CO INTO FAR NORTHWEST
KS.  BOTH THE NAM/GFS SHOW LOWER TO MID 60S SFC TDS, WHICH I COULD
SEE SOME SUPPORT FOR GIVEN THE SIGNIFICANT INCREASE IN LOW LEVEL
CONVERGENCE BY 21-00Z.  THIS WILL INCREASE SBCAPE FAIRLY
SIGNIFICANTLY TO NEARLY 2500 J/KG OVER A LARGE CHUNK OF SW KS.
REALLY INTERESTING WIND SHEAR PROFILE.  TRADITIONAL 500MB WIND
VECTOR PROXY FOR TOP OF DEEP LAYER (0-6KM AGL) SHEAR DEPTH WONT TELL
THE STORY TODAY GIVEN TALL SBCAPE PROFILES (EL ALMOST 11 TO 12KM
AGL.  ABOVE 500MB...FLOW INCREASES DRAMATICALLY SUCH THAT 0-8KM AGL
SHEAR VECTOR MAGNITUDE WILL BE AROUND 50-65 KNOTS.  CONVECTIVE MODE
THIS AFTERNOON SHOULD BE SUPERCELLS GIVEN THIS THERMODYNAMIC AND
SHEAR PROFILE FROM 21Z TO 00Z.  IF SUPERCELLS CONTINUE PAST 00Z...AN
ATTENDANT TORNADO THREAT WILL EXIST AS 0-1KM SR RAMPS UP
DRAMATICALLY AS LOW LEVEL WINDS INCREASE AT THE SURFACE AND JUST
ABOVE.  THINK A FAIRLY DECENT CONVECTIVE HIGH WIND THREAT AND LARGE
HAIL THREAT WILL PERSIST THROUGH 06Z DEPENDING ON MODE.  THINK THAT
AN ORGANIZED MCS SHOULD MATERIALIZE PUSHING THE THREAT MORE OVER TO
WIND AND VERY HEAVY RAIN BY LATE EVENING. WILL GO WITH 70 TO 90
POPS OVER NORTHERN CWA TONIGHT WITH 50-70 SOUTH OF THE ARK MAINLY
AFT MIDNIGHT.

FRIDAY-FRI NIGHT...DIFFICULTIES HERE DEPENDING ON REMNANTS OF EXPECTED
LARGE MCS.  THERE COULD BE SO MUCH REMNANT CLOUD COVER AND LOW LEVEL
MOISTURE THAT WE WONT ESCAPE LOWER-MID 70S...WHICH IS WHAT THE GOING
FCST HAS.  I REALLY CANNOT FIND MUCH DISAGREEMENT TO THAT...AND WILL
NOT CHANGE MUCH AT ALL.  WARMEST TEMPS MAY BE OUT IN THE WESTERN
ZONES NEAR CO BORDER IF ANY SUN CAN COME OUT AT ALL.  THE MAIN
NORTHERN PLAINS TROUGH AXIS WILL STILL BE OVER THE WESTERN
DAKOTAS...WHICH WILL USHER SOUTH ANOTHER COLD SURGE LATE IN THE
DAY.  ALL THE MODELS SHOW A SECONDARY FRONT MOVING SOUTH LATE AFTN.
REALLY TOUGH TO FIGURE OUT HOW MUCH PCPN WILL DEVELOP WITH THIS
SECOND WAVE...BUT BELIEVE ENOUGH FORCING FOR LIFT WILL BE INVOLVED
WITH LOW LEVEL FRONTOGENESIS AND JET STREAK DYNAMICS TO SUPPORT
CONVECTION...MAINLY LATE AFTERNOON INTO THE EVENING FRIDAY.  -UMSCHEID

DAYS 3-7...

NO CHANGES TO GOING FCST ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  62  74  55 /   0  70  50  50
GCK  91  61  75  54 /  20  90  50  60
EHA  92  60  77  55 /  10  60  40  60
LBL  91  61  76  55 /   0  60  50  50
HYS  85  62  72  56 /  10  90  40  40
P28  88  65  73  60 /   0  70  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/06
Hazardous weather outlook, Aug 31, 12:54 PM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1254 PM CDT THU AUG 31 2006

KSZ078-087>089-011000-
CLARK-COMANCHE-FORD-MEADE-
1254 PM CDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT FROM NORTHWEST OKLAHOMA TO EAST CENTRAL COLORADO WILL
ACT AS THE FOCUS FOR ISOLATED AFTERNOON AND EARLY EVENING
THUNDERSTORMS. THERE IS A SLIM CHANCE THAT ONE OF THEM COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BUT THEY WILL BE
MAINLY NORTHEAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION FRIDAY NIGHT
BRINGING COOLER AND DRIER AIR TO THE REGION. SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT BUT ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

KSZ043-044-061>063-074>077-084>086-011000-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-SEWARD-
STANTON-STEVENS-
1254 PM CDT (1154 AM MDT) THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EAST CENTRAL
COLORADO AFTER 400 PM CDT AND IS EXPECTED TO MOVE SOUTH ACROSS FAR
SOUTHWEST KANSAS TONIGHT. VERY HEAVY RAINS DAMAGING WINDS AND HAIL
ARE LIKELY WITH THE COMPLEX. A WARM FRONT FROM NORTHWEST OKLAHOMA TO
EAST CENTRAL COLORADO WILL ACT AS THE FOCUS FOR ISOLATED AFTERNOON
AND EARLY EVENING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION FRIDAY NIGHT
BRINGING COOLER AND DRIER AIR TO THE REGION. SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT BUT ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 9:00 PM CDT.

KSZ030-031-045-046-064>066-079>081-090-011000-
BARBER-EDWARDS-ELLIS-HODGEMAN-KIOWA-NESS-PAWNEE-PRATT-RUSH-STAFFORD-
TREGO-
1254 PM CDT THU AUG 31 2006

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT FROM NORTHWEST OKLAHOMA TO EAST CENTRAL COLORADO WILL
ACT AS THE FOCUS FOR ISOLATED AFTERNOON AND EARLY EVENING
THUNDERSTORMS. ONE OR TWO OF THESE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION FRIDAY NIGHT
BRINGING COOLER AND DRIER AIR TO THE REGION. SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT BUT ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4:00 PM CDT.

JOHNSON

In the hours before

Special weather statement, Aug 31, 7:53 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT THU AUG 31 2006

KSZ031-010145-
ELLIS-
753 PM CDT THU AUG 31 2006

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CATHERINE...MOVING NORTHEAST
AT 5 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHERN ELLIS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3912 9957 3890 9956 3886 9905 3912 9905

RITTERLING
Special weather statement, Aug 31, 9:05 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
905 PM CDT THU AUG 31 2006

KSZ031-010245-
ELLIS-
905 PM CDT THU AUG 31 2006

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF ZURICH...OR 13 MILES NORTHEAST
OF ELLIS. THIS STORM WAS NEARLY STATIONARY.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3912 9958 3899 9956 3882 9905 3913 9905

RITTERLING

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:53 PM CDTSpecial Weather StatementDDCEllis52 min
Aug 31, 9:05 PM CDTSpecial Weather StatementDDCEllis40 min
Aug 31, 10:18 PM CDTFlood WatchDDCEllis, Ness, Pawnee, Rush, Stafford, Trego23 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.